Journal of Symbolic Logic

Atomless varieties

Yde Venema

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We define a nontrivial variety of boolean algebras with operators such that every member of the variety is atomless. This shows that not every variety of boolean algebras with operators is generated by its atomic members, and thus establishes a strong incompleteness result in (multi-)modal logic.

Article information

J. Symbolic Logic, Volume 68, Issue 2 (2003), 607- 614.

First available in Project Euclid: 11 May 2003

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Venema, Yde. Atomless varieties. J. Symbolic Logic 68 (2003), no. 2, 607-- 614. doi:10.2178/jsl/1052669066.

Export citation


  • P. Blackburn, M. de Rijke, and Y. Venema Modal Logic, Cambridge University Press,2001.
  • S. Givant Universal classes of simple relation algebras, Journal of Symbolic Logic, vol. 64 (1999), pp. 575--589.
  • R. Goldblatt Varieties of Complex Algebras, Annals of Pure and Applied Logic, vol. 38 (1989), pp. 173--241.
  • P. Jipsen Discriminator varieties of Boolean algebras with residuated operators, In Rauszer [?], pp. 239--252.
  • M. Kracht, M. de Rijke, H. Wansing, and M. Zakharyaschev (editors) Advances in Modal Logic, Volume 1, CSLI Publications,1998.
  • M. Kracht and T. Kowalski Atomic incompleteness or how to kill one bird with two stones, Bulletin of the Section of Logic, vol. 30 (2001), pp. 71--78.
  • C. Rauszer (editor) Algebraic Methods in Logic and Computer Science, Banach Center Publications, vol. 28, Polish Academy of Sciences,1999.
  • S. K. Thomason An incompleteness theorem in modal logic, Theoria, vol. 40 (1974), pp. 150--158.
  • Y. Venema Atom structures, In Kracht et al. [?], pp. 291--305.